Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 77, NWS Albany, NY

July 12, 2005Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at Jul 12, 2005, 5:39 PM EDT for Berkshire County, Massachusetts. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2005, 5:39 PM EDT (21:39 UTC)
Expired
Jul 12, 2005, 6:45 PM EDT
In force
66 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Berkshire County, MA

The radar

The Albany radar (KENX), 80 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:55 PM EDTTSTM WND DMGWest Stockbridge, MATREE DOWN
Jul 12, 6:15 PM EDTTSTM WND DMGSheffield, MATREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 122139
SVRALY
MAC003-122245-
/O.NEW.KALY.SV.W.0077.050712T2139Z-050712T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
539 PM EDT TUE JUL 12 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 645 PM EDT

* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM LENOX TO 9 MILES WEST OF
  SHEFFIELD...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
  PITTSFIELD TO 11 MILES SOUTHWEST OF GREAT BARRINGTON...AND MOVING
  EAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HOUSATONIC BY 555 PM EDT
  PITTSFIELD AND LENOX BY 600 PM EDT
  GREAT BARRINGTON BY 605 PM EDT
  SHEFFIELD AND LEE BY 615 PM EDT
  ASHLEY FALLS BY 620 PM EDT
  BECKET BY 645 PM EDT

LAT...LON 4239 7300 4239 7306 4237 7307 4232 7304
      4205 7320 4205 7348 4208 7350 4248 7336
      4247 7298

$$

TAW
1 follow-up statement
000 
WWUS51 KALY 122233
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
632 PM EDT TUE JUL 12 2005

MAC003-122245-
/O.CON.KALY.SV.W.0077.000000T0000Z-050712T2245Z/
BERKSHIRE MA-
632 PM EDT TUE JUL 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM EDT FOR
SOUTHERN BERKSHIRE COUNTY...

AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM TYRINGHAM TO SHEFFIELD...OR
ALONG A LINE EXTENDING FROM 7 MILES EAST OF GREAT BARRINGTON TO 6
MILES SOUTH OF GREAT BARRINGTON...MOVING EAST AT 10 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HARTSVILLE BY 640 PM EDT
  MONTEREY...MILL RIVER...HEPHZIBAH HEIGHTS AND NEW MARLBOROUGH BY
  645 PM EDT

DOWNED TREES HAVE BEEN REPORTED IN WEST STOCKBRIDGE AND 
SHEFFIELD BETWEEN 555 PM AND 615 PM EDT.

LAT...LON 4224 7332 4225 7320 4222 7301 4204 7306
      4205 7336 4209 7340


$$

TAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:45 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 12, 2:45 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT TUE JUL 12 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...BACKDOOR FRONT ACROSS
EASTERN NEW YORK FOCUSING SCATTERED THUNDERSTORMS THIS AFTERNOON.
DRIER AIR REACHED ABOUT TO NEW ENGLAND BORDER.  MORNING ALY RAOB
INDICATED A FAIRLY DECENT CAP NEAR 700 MB...BUT CAP HAS OBVIOUSLY
BEEN BROKEN IN SPOTS.  ISOLATED STRONG/SEVERE CELLS ACROSS SW
ADIRONDACKS WITH AS OF THIS TIME 1 SVR AND 1 FFW. WITH LOSS OF
DIURNAL HEATING ACTIVITY SHOULD DIMINISH PRETTY QUICKLY.

LOTS OF POTENTIAL FOR SHRA/TSRA OVER THE FORECAST PERIOD AND HAVE
ATTEMPTED TO MINIMIZE TIMES OF PRECIPITATION WITH AN EMPHASIS ON THE
DIURNALLY FAVORABLE TIMES.

ON WEDNESDAY BACKDOOR FRONT WILL AGAIN BE IN THE AREA AND NEW COLD
FRONT APPROACHES FROM THE NORTH. NORTHERN FRONT WILL REACH  CANADIAN
BORDER WEDNESDAY NIGHT AND WEAK HIGH PRESSURE WILL PUSH IT SOUTH
THURSDAY.  GIVEN FRONT IN VICINITY WILL INCLUDE CHANCE POPS BOTH
WEDNESDAY AND THURSDAY AFTERNOON/EVENING.  WIND FIELDS ARE WEAK SO
THE THREAT OF ORGANIZED SEVERE WEATHER IS SMALL.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...WILL KEEP FRIDAY DRY AS WEAK
HIGH BUILDS SOUTH BEHIND FRONT.  FRONT LIFTS BACK NORTH OVER THE
WEEKEND. 12Z GFS BRINGS THE MOISTURE BACK TO THE NORTH FASTER THAN
PREVIOUS RUNS.  HAVE INCLUDED CHANCE POPS PM/EVENING OVER THE
WEEKEND AND INTO TUESDAY.  06Z/12Z GFS INDICATED STRONGER COLD FRONT
WITH MID NEXT WEEK MIGHT BRING DRIER/COOLER WEATHER TO THE REGION BY
WEDNESDAY.  QUICK PEEK AT 12Z ECMWF SHOWS SLOWER TROUGH PROGRESSION
AND LESS CHANCE OF COOL DOWN.

&&

AVIATION...MAINLY VFR CONDITIONS THROUGH 16Z WEDNESDAY.  EXCEPTIONS
WILL BE ISOLATED IFR CONDITIONS THROUGH ABOUT 01Z IN WIDELY
SCATTERED THUNDERSTORMS AND SHOWERS. LOCALLY BRIEF STRONG WINDS
NEAR THUNDERSTORMS.  SCATTERED THUNDERSTORMS REDEVELOPING WEDNESDAY
AFTERNOON. PATCHY GROUND FOG AROUND SUNRISE COULD ALSO PRODUCE LOCAL
IFR CONDITIONS. PLACE RECEIVING RAIN THIS AFTERNOON WOULD BE MOST
SUSCEPTIBLE.

&&

HYDROLOGY...ISOLATED HEAVY RAIN WILL POSE THE THREAT OF VERY
LOCALIZED FLOODING NEXT COUPLE OF HOURS BUT FOR MOST RIVER BASINS
LITTLE OR NO RAIN WILL FALL THROUGH NOON WEDNESDAY. FOR MUCH OF THE
NEXT WEEK (WITH A FEW EXCEPTIONS) WE WILL HAVE A CONVECTIVE
THREAT...MAINLY DURING THE AFTERNOON.  LOCALLY HEAVY RAIN POSSIBLE
IN STORMS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jul 12, 5:10 PM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
510 PM EDT TUE JUL 12 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-131100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
510 PM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...REST OF TODAY AND TONIGHT...
WIDELY SCATTERED THUNDERSTORMS WILL OCCUR INTO THIS EVENING. A FEW
MAY REACH SEVERE LIMITS. STORMS WILL MOVE TO THE SOUTHEAST AT 25
MPH. PRIMARY THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY...THURSDAY...AND THEN
SATURDAY THROUGH TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 12, 4:55 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
455 PM EDT TUE JUL 12 2005

NYZ053-054-061-122145-

...A STRONG THUNDERSTORM IN SOUTHERN RENSSELAER COUNTY MOVING INTO
EXTREME NORTHERN COLUMBIA COUNTY...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING  THIS STORM WAS LOCATED NEAR NASSAU...OR
ABOUT OVER NASSAU...AND MOVING SOUTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
STEPHENTOWN BY 505 PM EDT
NEW LEBANON BY 525 PM EDT
AUSTERLITZ BY 545 PM EDT

RAINFALL RATES MAY REACH AN INCH AN HOUR.

TAW
Local storm report, Jul 12, 5:09 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
509 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             SELKIRK                 42.53N 73.80W
07/12/2005  0.75 INCH        ALBANY             NY   TRAINED SPOTTER

0450 PM     TSTM WND DMG     COXSACKIE               42.36N 73.81W
07/12/2005                   GREENE             NY   TRAINED SPOTTER

            3 TREES DOWN NEAR SLEEPY HOLLOW LAKE

&&

KLAPENTA
Local storm report, Jul 12, 5:23 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
523 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     STOTTVILLE              42.29N 73.75W
07/12/2005                   COLUMBIA           NY   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN

&&

KLAPENTA
Local storm report, Jul 12, 5:32 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
532 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     HUDSON                  42.39N 71.56W
07/12/2005                   MIDDLESEX          MA   TRAINED SPOTTER

            TREES AND WIRES DOWN

&&

KLAPENTA
Special weather statement, Jul 12, 5:37 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
537 PM EDT TUE JUL 12 2005

NYZ033-122200-

...A STRONG THUNDERSTORM IN HAMILTON COUNTY...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40
MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR LAKE DURANT CAMPGROUND...OR ABOUT 8 MILES NORTHWEST OF
INDIAN LAKE...AND MOVING SOUTH AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
INDIAN LAKE BY 550 PM.
LEWEY LAKE CAMPGROUND AND 8 MILES NORTH OF SPECULATOR BY 600 PM.
Local storm report, Jul 12, 5:38 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
538 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     HUDSON                  42.25N 73.79W
07/12/2005                   COLUMBIA           NY   TRAINED SPOTTER

            TREES AND WIRES DOWN ... CORRECTED COUNTY AND STATE

&&

KLAPENTA

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.